Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Dark, itchy and flaky skin after blunt force injury. What is it and how can I get rid of it?

User rating for this question
Answered by

Practicing since : 2009
Answered : 660 Questions
After a blunt force injury to my XXXXXXX several months ago, a large patch of dark, itchy, flaky skin formed over the injury site. It still has not gone away and has not gotten any lighter in color. What is it and how can I get rid of it?
Posted Thu, 27 Sep 2012 in Skin Hair and Nails
Answered by Dr. Arnab Maji 55 minutes later

Thanks for your query.

The patch may be a keloid or hypertrophic scar. Patch extending beyond the site of trauma scar and presence of itching differentiates keloid from a hypertrophic scar. Careful examination of the affected area by a dermatologist is essential to confirm this possibility.

Presuming the condition is a keloid, there are many treatment options available like intra-lesional steroidal injection, laser surgery, acid-ablation, and cryosurgery.

I understand you are concerned with the appearance of these skin changes over the area of trauma, but do not worry. A solution is definitely available through a competent dermatologist. So I suggest you to consult a dermatologist whenever feasible.

Hope I have answered your query. If you have further queries you may write back to me freely. Kindly write a review on this answer.

Dr Arnab Maji
Above answer was peer-reviewed by
Follow-up: Dark, itchy and flaky skin after blunt force injury. What is it and how can I get rid of it? 10 hours later
After viewing some photos online of keloids and/or hypertrophic scars, I am fairly certain the patch is neither of these. I should have mentioned that when I fell and hit my XXXXXXX I did not break the skin. It was just a very hard blow to my XXXXXXX bone. It took a couple of weeks before a bruise even became visible on the surface. As the bruise faded, this brown patch of itchy, flaky skin took its place. The area is not raised at all, but the skin seems to be thickened at the site. I do apologize for disputing your answer. I feel I may not have presented enough information with my original query.
Answered by Dr. Arnab Maji 8 hours later

Thanks for writing back.

If your dark pigmented area is not raised from the surface it is neither keloid nor hypertrophic scar for sure. In such case, the next possibility that I can think of is a pigmented scar. The pigmentation may either due to stained hemoglobin or hemosiderine which are yet to be absorbed or an area of increased melanocytes.

These are less worrisome than keloid / hypertrophied scar. Often such spots gradually fade away with time. Those that persist for years are treated with tretinoic acid, 1% hydroquinone creams, chemical peeling, dermabrasion or laser surgeries.

So I would suggest you to wait and observe for few more months. If the wait is not proving effective, visit a nearest dermatologist. He/she will put you on one of the aforementioned treatment which is sure to help you.

I hope you are satisfied with this response. If not, please post me your follow up and I shall address it.
Please close this discussion in case you are satisfied with this answer.

Dr Arnab Maji
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor